Ask the doctor: What can I do if I am super-sensitive to warfarin?

Ask the doctor

What can I do if I am super-sensitive to warfarin?

Q. I am 86 and have atrial fibrillation. I started taking warfarin to avoid blood clots, but right away developed a very high bleeding time and needed to be hospitalized. I don't want to go through that again. Is there another approach for me?

A. There are some people who are very, very sensitive to warfarin (Coumadin). It sounds like you are one of them. Interesting research is finding genes that increase an individual's sensitivity to warfarin. If this work pans out, in the not-so-distant future we may be able to identify people like you who over-respond to warfarin and start them on very low doses of this medication.

If you were my patient, I would make the case that the benefits of warfarin are considerable for you. It is the best thing we have for preventing the most dangerous complication of atrial fibrillation — the formation of a blood clot inside the heart that can cause a stroke. I would suggest that you try warfarin therapy again, but this time sneak up on it by starting with a low, low dose (1–2 milligrams a day) and gradually increasing it.

To continue reading this article, you must login.
  • Research health conditions
  • Check your symptoms
  • Prepare for a doctor's visit or test
  • Find the best treatments and procedures for you
  • Explore options for better nutrition and exercise
Learn more about the many benefits and features of joining Harvard Health Online »